Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 7, NWS Marquette, MI

July 17, 2018Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 17, 2018, 4:03 AM EDT for Alger County, Marquette County, Michigan. It took effect at Jul 17, 2018, 8:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2018, 4:03 AM EDT (08:03 UTC)
In effect from
Jul 17, 2018, 8:00 AM EDT
Expired
Jul 17, 2018, 6:00 PM EDT
In force
10 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WHUS43 KMQT 170803
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
403 AM EDT Tue Jul 17 2018

MIZ005-006-172200-
/O.NEW.KMQT.BH.S.0007.180717T1200Z-180717T2200Z/
Marquette-Alger-
403 AM EDT Tue Jul 17 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 8 AM EDT this morning through this afternoon. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the 
past have occurred during wave conditions similar to today near 
the Au Train River mouth at Au Train...the exposed regions of 
Grand Marais Harbor...and Pictured Rocks National Lakeshore. 

For Marquette County: Current related fatalities and rescues in 
the past have occurred during wave conditions similar to today in 
Middle Bay north of Presque Isle and at Little Presque Isle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 17, 3:38 AM EDT, 25 minutes earlier.

Area forecast discussion, Jul 17, 3:38 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
338 AM EDT Tue Jul 17 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 407 PM EDT MON JUL 16 2018

WV imagery and RAP analysis indicated a mid/upper level low just
west of James Bay resulting in cyclonic wrly flow through the nrn
Great Lakes. At the surface, gusty west winds of 20-25 mph (higher
gusts of 30-35 mph over the Keweenaw) prevailed between 1018 mb
high pres into the nrn plains and a 1002 mb low at the south end
of James Bay. Although Much drier air has moved in with dewpoints
into the mid 40s, under sunny skies temps have still climbed into
the upper 70s with low 80s in downslope locations. Cooler air
behind a secondary cold front was moving into ne MN and nrn Lake
Superior.

Tonight, dry conditions and mostly clear skies with diminishing
winds will result in good radiational conditions. However, there
may be enough low level winds to maintain some mixing, especially
over the est half. Satellite trends and models fcst RH suggest
clouds may increase over the n cntrl and east late which will also
keep temps from falling off as far. Nevertheless, expect temps to
drop into the upper 40s interior west to mid to upper 50s south
central in continued nw downslope flow.

Tuesday, any morning clouds should dissipate by midday.
Sunshine/mixing with 850 mb temps into the 8C-10C range will support
highs in the mid and upper 60s north to low and mid 70s south.

.LONG TERM...(Wednesday through Monday)
Issued at 336 AM EDT TUE JUL 17 2018

Upper level troughing that brings cooler conditions to Upper Lakes
today moves east on Wed allowing upper ridge and return flow to
bring warmer conditions to Upper Michigan. Have highs reaching back
into lower 80s away from lake breezes which will be strongest off
Lake Michigan, but humidity values should still be on the low side.
Based on the chilly night tonight and sunshine/mixing on Wed,
continued to lower Td compared to model blends. Will be the driest
in the interior east closer to departing high pressure ridge.
Stronger south winds on Wed night into Thu should result in much
warmer conditions on Wed night than what will occur tonight. Temps
will warm into at least low 80s all areas away from Lk Michigan on
Thu. Should stay dry until Thu night when shortwave trough and
associated wrapped up sfc low pressure system approaches the Upper
Great Lakes from the west.

Models continue to waffle back and forth as to how far north the
late week system will track. A farther north system tracking over
Upper Michigan would lead to better chances for thunder while there
would be less thunder if the system tracks more over southern
Wisconsin. In either case there should still be a good chance of
scattered showers across much of Upper Michigan Fri into Sat. Temps
on Fri likely warmest over far east with later arrival of rain
chances. Farther west on Fri with better chances of rain and thicker
clouds, readings will stay in the low to mid 70s. Highs on Sat
should be in the 70s across the board and with better chance of
north winds behind the low pressure system, it could stay in the 60s
near Lk Superior. System begins to lose its influence of the weather
over Upper Michigan on Sun, but will still see similar temps to Sat
with stiff north winds expected. Model consensus still yields slight
chances for rain on Sun. ECMWF remains slowest in departing the
upper system where the GFS and GEM are moving it out of the area by
that time. Given the upper trough will be sandwiched btwn ridging
over northern plains and ridging along east coast, the slower idea
may end up correct. Strongest jet digging into the trailing side
of upper trough would also slow it down. Quite possible that Sun
will end up cooler and with more showers than this forecast
indicates. Stay tuned on that though.

By early next week, stronger shortwave trough kicks into the
northern Plains from western Canada. This should push the pattern
along and allow weak ridging/dry weather to cross the Upper Great
Lakes on Mon.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 138 AM EDT TUE JUL 17 2018

Expect VFR conditions through the forecast period.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 407 PM EDT MON JUL 16 2018

High pressure gradually building into the region will bring
diminishing winds tonight. By Tuesday, the high pressure will build
across western Lake Superior, so expect the gustier winds to around
20 knots be confined across eastern Lake Superior. Later in the
week, high pressure will move across the region bringing light winds
on Wednesday/Thursday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...JLA
AVIATION...07
MARINE...JLB
Hazardous weather outlook, Jul 16, 4:18 PM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
418 PM EDT Mon Jul 16 2018

MIZ001>007-009>014-084-085-172030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
418 PM EDT Mon Jul 16 2018 /318 PM CDT Mon Jul 16 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Intermittent thunderstorm chances are expected Thursday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-172030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
418 PM EDT Mon Jul 16 2018 /318 PM CDT Mon Jul 16 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Intermittent thunderstorm chances are expected Thursday afternoon
through Friday night over western Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-172030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
418 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Intermittent thunderstorm chances are expected Thursday Night
into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:36 AM EDTSmall Craft AdvisoryMQT11 hr

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.